Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Binghamton, NY

July 1, 2004Oneida County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 1, 2004, 4:00 PM EDT for Oneida County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2004, 4:00 PM EDT (20:00 UTC)
Expired
Jul 1, 2004, 4:30 PM EDT
In force
30 min
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

County Oneida County, NY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 12:20 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 178 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
178 J/kg
Mixed-layer CIN
-119 J/kg
Mixed-layer LCL
937 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 012000
SVRBGM
NYC065-012030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
400 PM EDT THU JUL 1 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ONEIDA COUNTY IN CENTRAL NEW YORK

* UNTIL 430 PM EDT

* AT 356 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHEAST OF
  BOONVILLE...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
WOODGATE AT 400 PM EDT
RURAL NORTHEASTERN ONEIDA COUNTY AT 410 PM EDT

LAT...LON 4368 7544 4342 7540 4350 7493 4386 7503

$$

VAN AUSDALL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:25 PM EDT, 35 minutes earlier.

Area forecast discussion, Jul 1, 3:25 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 PM EDT THU JUL 1 2004

.SHORT TERM...
CONVECTION IS OFF TO A SLOW START WITH LITTLE SHEAR AND FORCING.
INSTABILITY GREAT. TEMPS HAVE SOARED INTO 80S. WAITING FOR COLD
FRONT ON NORTH SIDE OF LAKE ONTARIO. THIS COULD CAUSE SOME
DEVELOPMENT AS IT HITS THE SOUTH SHORE. CONVECTION WILL CONTINUE
SOUTH WITH FRONT INTO EVENING. AHEAD OF FRONT ISOLATED CELLS WILL
CONTINUE. SOME PULSING BUT NOWHERE NEAR SEVERE. WITH MOVEMENT AND
COVERAGE ATTM THUNDERSTORMS WITH HEAVY RAIN WILL ONLY CAUSE ISOLATED
FLASH FLOODING AT BEST. RIVER FLOODING WILL NOT HAPPEN WITH LOW
LEVELS.

WITH LOSS OF HEATING THIS EVENING AND COLD FRONT WASHING OUT
CONVECTION SHOULD DIE AROUND MIDNIGHT. SHORT WAVE WILL STAY
STRONGEST ACROSS EXTREME NORTH PASSING THROUGH THIS EVENING.

FRONT MAY CREATE ENOUGH CONVERGENCE TO SET SOME ADDITIONAL
CONVECTION OFF FRIDAY IN EXTREME SOUTH. DRIER AIR ACROSS MOST OF CWA
WILL MAKE FOR A PS WARM DAY.

HIGH PRESSURE BUILDS IN FRI PM DROPPING WINDS AND CLEARING SKIES.
THIS HIGH WILL LAST INTO SATURDAY. DEWPTS WILL ONLY DROP INTO 50S SO
FOG MAY OCCUR AGAIN SAT MORNING. MAX TEMPS SAT A TAD WARMER WITH WAA
ADVECTION STARTING.
&&

.LONG TERM (SAT NIGHT - WED)...
IT STILL APPEARS THAT A STORM SYSTEM AND ASSOCIATED SLOW MOVING COLD
FRONT WILL BE OUR MAIN PLAYERS FROM SUNDAY INTO MONDAY.  DURING THE
DAY ON THE FOURTH...MOST OF THE SHOWERS AND STORMS COULD HOLD OFF
UNTIL LATER IN THE AFTERNOON...ESPECIALLY IF PROGRESSIVELY SLOWER
MODEL TRENDS PERSIST.  SUNDAY NIGHT AND AT LEAST THE FIRST HALF OF
MONDAY STILL LOOK WET AT THIS JUNCTURE AS THIS MAIN FRONT ITSELF
MOVES THROUGH AND INTERACTS WITH DEEPER MOISTURE.

CONDITIONS SHOULD BEGIN TO IMPROVE BY MONDAY EVENING AS THE FRONT
PUSHES TOWARD THE EAST COAST.  WELL MAINTAIN DRY WEATHER TUESDAY
WITH WEAK HIGH PRESSURE STILL PROGGED TO BE OVER THE REGION.

MOST OF THE LONGER RANGE MODELS HAVE ANOTHER FRONTAL SYSTEM MOVING
INTO THE AREA ON WEDNESDAY...SO WE KEPT THE CHANCE OF SHOWERS OR
THUNDERSTORMS FOR THIS PERIOD.

OUR FIRST STAB AT LATER NEXT WEEK CALLS FOR MORE SUMMER-LIKE
TEMPERATURES THAN WEVE SEEN RECENTLY AS HEIGHTS BEGIN TO RISE OVER
THE EASTERN UNITED STATES.
&&

.AVIATION...
AT LEAST SCATTERED THUNDERSTORMS ARE STILL EXPECTED TO DEVELOP OVER
THE REGION LATER THIS AFTERNOON INTO EARLY TONIGHT AS A COLD FRONT
APPROACHES.  CONDITIONS COULD BRIEFLY DETERIORATE TO MVFR AS ANY
STORMS AFFECT INDIVIDUAL TAF SITES.

SOME LIGHT FOG AND PATCHY STRATUS COULD FORM IN SOME OF THE SOUTHERN
TIER VALLEYS AND NORTHEAST PA LATE TONIGHT INTO EARLY FRIDAY MORNING
CLOSER TO SLOW MOVING FRONTAL BOUNDARY.

SOME DRYING IS EXPECTED FROM LATE FRIDAY MORNING THROUGH THE
AFTERNOON WITH VFR CONDITIONS ANTICIPATED.
&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...SEVERE THUNDERSTORM WATCH TIL 22Z.
NYZ009-015>018-036-037-044>046
PA...NONE.
&&

SHORT TERM...CHAMPNEY
EXTENDED AND AVIATION...JUREWICZ
Hazardous weather outlook, Jul 1, 3:50 AM EDT, 12 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
350 AM EDT THU JUL 1 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-021100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
350 AM EDT THU JUL 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY THROUGH TONIGHT...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP AHEAD OF A FRONTAL BOUNDARY
THIS AFTERNOON. THE THUNDERTORMS WILL DEVELOP AROUND MID AFTERNOON
ACROSS THE FINGER LAKES AND BY LATE AFTERNOON ACROSS THE WESTERN
CATSKILLS. THE MAIN THREAT WILL BE ISOLATED DAMAGING WIND GUSTS AND
HAIL. THE THUNDERSTORMS WILL TAPER OFF FROM WEST TO EAST DURING THE
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FOR THE
FOURTH OF JULY HOLIDAY. OTHERWISE, NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jul 1, 11:55 AM EDT, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1155 AM EDT THU JUL 1 2004

NYZ009-016>018-036-037-044>046-012200-
CHENANGO NY-CORTLAND NY-MADISON NY-NORTHERN ONEIDA NY-ONONDAGA NY-
OTSEGO NY-SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-
INCLUDING THE CITIES OF...AUBURN...BALDWINSVILLE...BOONVILLE...
CAMDEN...COOPERSTOWN...CORTLAND...HAMILTON...MARATHON...
NEW HARTFORD...NORWICH...ONEIDA...ONEONTA...ROME...SENECA FALLS...
SYRACUSE...UTICA AND WATERLOO
1155 AM EDT THU JUL 1 2004

...SEVERE WEATHER POSSIBLE THIS AFTERNOON INTO THIS EVENING...

A COLD FRONT IN ONTARIO WILL MOVE SOUTHEAST INTO CENTRAL NEW YORK
LATE THIS AFTERNOON.  WITH THE FRONT WILL BE THUNDERSTORMS.  SOME OF
THE THUNDERSTORMS COULD COULD BECOME SEVERE WITH STRONG WINDS AND
LARGE HAIL.  THUNDERSTORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 8
PM.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS
FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE...OR
VISIT OUR INTERNET WEB SITE AT WEATHER.GOV.

CHAMPNEY
Special weather statement, Jul 1, 12:36 PM EDT, 3 hours 24 minutes before
NYZ009-015>018-036-037-044>046-012200-

SPECIAL WEATHER STATEMENT- SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
1236 PM EDT THU JUL 1 2004

...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH EFFECTIVE UNTIL 600 PM EDT THURSDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN CENTRAL NEW YORK THIS WATCH INCLUDES...
CHENANGO...CORTLAND...MADISON...ONEIDA...ONONDAGA...OTSEGO...
SENECA...SOUTHERN CAYUGA...AND YATES.

THUNDERSTORMS WITH A COLD FRONT WILL MOVE SOUTHEAST INTO THE AREA
THIS AFTERNOON. THE MAIN THREATS FROM THE THUNDERSTORMS WILL BE LARGE
HAIL...STRONG WINDS...FREQUENT LIGHTNING AND HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH
AREA.  A SEVERE THUNDERSTORM PRODUCES DAMAGING WINDS GREATER THAN
57 MPH AND/OR LARGE HAIL THREE-QUARTER INCH IN DIAMETER OR GREATER.
BE PREPARED TO TAKE SHELTER IF A WARNING IS ISSUED OR THREATENING
WEATHER APPROACHES.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA
OUTLETS FOR FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER
SERVICE...OR VISIT OR INTERNET WEB SITE AT WEATHER.GOV.

CHAMPNEY

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 7:03 PM EDTSevere Thunderstorm WarningBGMOneida42 min
Jul 1, 7:48 PM EDTSevere Thunderstorm WarningBGMOneida42 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.